Pitfalls of antibiotics

Seven's On Call with Dr. Jay Adlersberg
October 16, 2008 3:39:01 PM PDT
Thirty-five year old Mark Deruyter found himself sitting in a hospital bed having his pneumonia treated with intravenous antibiotics. He thought it was the flu. "My fever was about 102, but I took it upon myself to go to the hospital. That's what they found through an x-ray. That I had pneumonia," he said.

Deruyter's pneumonia in this case was caused by a bacterium, not a virus. Antibiotics kill bacteria. In autumn and winter, you shouldn't take one of these drugs for simple colds or the flu.

"Colds and flus are caused by viruses. Antibiotics kill bacteria, so it's just not going to do you any good," Dr. Keith Roach said.

The unneeded drugs can cause very common side effects such as nausea, vomiting and diarrhea.

Some of us are allergic to antibiotics. Allergies can be simple itchy skin rash or anaphylaxis. The later can be fatal, with symptoms such as trouble breathing of a drop in blood pressure.

Another concern is even if the pills make you feel better in a couple days, finish the entire seven to ten day course. Stopping the pills means some bacteria won't be killed and can make you sick again a few days later.

Among all of us, the biggest concern from using these drugs is making germs resistant to all antibiotics. The more antibiotics are used for colds and flu, the more likely that common bacteria will become resistant. Choices for treatment then are slim.

Fortunately, Deruyter's infection was with a bacterium that was sensitive to antibiotics, and he was going home after just three days in the hospital.

Don't forget that these drugs can interact with other medicines, so be sure to review all the pills that you take with your doctor before taking antibiotics.

----
Click here for more New York and Tri-State News

Report a typo || Email story ideas || Send news photos/videos


Load Comments